MDJunction - People Helping People
 
Ask a Question
12/21/2010 05:20 AM

Burning pain and numbness in thighs?

Herblady
Herblady  
Posts: 940
Member

Hi, anyone ever have burning/tingling/pain in their outer thighs?? Mine started last night, and is still with me this morning....I've had the same symptoms on the tops of my thighs if doing alot of walking/standing...but nothing like this......Dr. increased my Arava last week to 20mg a day....side effect?? And advice would be welcome....thanks...
Reply

12/21/2010 08:44 AM
Pepperchip
PepperchipPosts: 197
Member

I get numbness and tingling in, but not in my leg I get it in my hands. Mostly on the outside in my pinky fingers down towards my wrists, and only when I have really bad flare ups. They usually start to feel like they are in fire then like I have pin and needles (like when you foot falls asleep) on steroids. I'm sorry I don't really have any advise to give you, but I hope that I helped to ease your mind a little. Best wishes and hoping for you to have a pain free day.

12/21/2010 01:36 PM
kym
kym  
Posts: 531
Member

Herblady, hi. I don't know if that would be a side effect. Hope someone has knowledge or experience with that to share. Sounds like referral pain (similar to sciatica) from lower back or hips, to me, as a first guess.

Pepper, I have the same problem when my hand flares. It's carpal tunnel related. I'm waiting to see if I can get the RA under control before I consider surgery. Without the RA I rarely notice mild symptoms when I do a lot of typing or yard work. My last big flare in the right hand was excruciating with that stabbing knives sensation and numbness. I was inconsolable until two Vicodins and the ice pack was fixed just right (my poor hubby!)...Pins and needles on steroids indeed!


12/21/2010 06:08 PM
PauleR
PauleR  
Posts: 1818
Group Leader

Hi Herblady.

That doesn't sound very nice. I don't know anything about it, but like Kym, I thought it could very well be like sciatica. If you are flaring, it makes sense that the nerves might be getting "pinched". I hope you get relief soon. Have you called the doctor? I would get that done as soon as possible so that you don't suffer through the holidays.

Take care.


12/22/2010 08:29 PM
borgata
borgata  
Posts: 163
Member

Herblady, I doubt that's a side effect of your Arava, but is occasionally experienced by folks with autoimmune disease as part of the inflammatory process. I used to get such a horrific burning on the tops of both my thighs, it was like having a sunburn and I couldn't stand clothes touching them. Since on treatment it's lessened. Please do let your doc know as he/she will want to rule out any nerve issues before chalking it up to autoimmune. Deb

12/22/2010 09:01 PM
bits
bits  
Posts: 10865
VIP Member

I have sciatica from my left buttock all the way down the side of leg to toes. The pain path can run anywhere within this distance. It always affects the outside of leg and foot. I describe it as scalding water runnung through the veins. I don't feel any discomfort on my skin it is deep in the issues. I assume it is the nerve that runs along the site. While mine is on the outside some people have it in the front or back.

I take Neurotin for control. Three hundred mgs, 1 in morning, 1 in evening, and 2 at night for a total of 1200 mgs. I am used to it so I have no "drowsy" effects. For me, it does well. I still have to take a pain pill but if I had to choose, Neurotin is what helps most.

A good friend, from MDJ, suggested I use an ice pack when the pain started. Before, I had always used heat. The ice pack works so much better than the heat. He also suggested I walk a bit when the pain started. Before, I was very still. I found out a little walking does help.

I cannot sit in a regular chair, such as a dining room chair without causing sciatica to flare. So, I sit in those type chairs seldom. My recliners are deep and a med firmess to them, plus elevating my legs help sciatica as well as RA. If riding in a car it is important to stop and stretch often.

It is very important to talk with doc and let him decide what exactly is going on. I had sciatica well before RA so I knew the pain was not RA related.

However, anything is possible with RA and the meds we must take so, again, please talk to doc about it.

Gentle hugs


12/23/2010 02:03 AM
progrmrgurl
progrmrgurl  
Posts: 649
Senior Member

Hello Herblady,

I also get pain and tingling down the left side of my leg to the toes, like bits does, as well as lots of pain on the inside groin area, then on occassion I get tingling from hip to knee on the right side, usually without pain but I've had episodes where it lasts months at a time.

When the pain on the left side started a few years ago my doctor sent me to a neurologist who ran tests, found nothing, and he put me on Neurotin and some anti seizure meds to try to help, shortly after the tingling on the right thigh started.

I was convinced that it had to be caused by one of the meds even though the doctor said he didn't think it was from the meds. The Neurotin makes my stomach hurt pretty bad, and I was scared of the anti seizure meds, so I stopped taking them both, mostly because at the time they didn't know what was wrong and I don't like the idea of taking meds if they can't tell me why I'm taking them.

Even after I stopped taking the meds though I still kept (and continue to) getting the pain and tingling, for me (just recently discovered) it turns out that the pain and tingling from the waist down has everything to do with my hips, not my back like they thought all these years.

Like Bits said it's a really good idea to talk with your RA doc, it's really hard to tell if it's a side effect because the same meds affect us all differently. I hope you feel better soon!

Linda


12/23/2010 03:01 PM
Herblady
Herblady  
Posts: 940
Member

Thanks everyone...it's not sciatica....just localized in a approx. 10x10 inch area outside left thigh....doesn't run anywhere....I've bumped up the Aleve....which I had not been taking...haven't really needed it....and it's helped already....must be something inflamed and pressing on a nerve somewhere....I see my Dr. in jan...

I'm already on prednisone for increased flares the past few weeks...so meds will probably need adjusting when I see him in Jan...thanks for all your imput...I've just never had this type of pain before, always something new....had a flare in my left TMJ a month ago...amazed me...didn't know you could get flares there!!!

Hope everyone has a wonderful Christmas and a very Happy, Pain free new year!!

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved